​​​​​​​​​
Skip Ribbon Commands
Skip to main content
Navigate Up
EnglishFrancais
Opioid Overdose Centre for Addiction
and Mental Health
 

 Health Info A-Z

 

Opioid Overdose

What are opioids and what is the risk?

  • Opioids are drugs like oxys, fentanyl, heroin, dilaudid and morphine.
  • Strong opioids (fentanyl or carfentanil) are often mixed with other street drugs like ecstasy (MDMA), crystal meth, crack and others.
  • One of the risks of using opioids is overdose.
  • In an opioid overdose, you pass out, your breathing slows or stops, and you may die.
  • An overdose can happen however you use opioids: swallowing or chewing pills, injecting, snorting, smoking, using a patch and other ways.

 

Preventing overdose

  • Tell someone: Carry ID that says you use an opioid, and tell people you trust.
  • Don’t use alone: Use with a sober buddy, or use somewhere you will be found quickly if you OD.
  • Don’t mix drugs: Mixing benzos or alcohol with opioids increases the risk of overdose.
  • Go slow: Use a small amount at first, especially with a new supply.
  • Know your tolerance: If you have not used for a few days, use a smaller amount.
  • Be aware: There’s no way to tell if your supply is mixed with deadly fentanyl or carfentanil.
  • Carry a naloxone kit: Naloxone can save a life when there is an overdose. We can help you get a kit and teach you how to use it.


Signs of opioid overdose

  • You can’t wake the person up.
  • Breathing is slow or has stopped.
  • They make gurgling, snoring or choking sounds.
  • Lips and nails are blue or grey.
  • Body is limp.
  • Skin is cold and clammy.
  • Pupils are very small.

 

What to do if you see an overdose

  • Call 911: Canadian law protects you from possession charges when you report an overdose.
  • Roll the person onto their side (recovery position).
  • Give naloxone if you can.
  • Stay with the person until the ambulance arrives.

 

Summary: Five steps to save a life - Opioid Overdose

Other things you can do

  • Start treatment: Suboxone or methadone therapy, and talk therapy, can help you make healthy changes.
  • Learn CPR
  • Get harm reduction supplies: The Works, 277 Victoria Street
    CAMH Addiction Medicine Service,
    100 Stokes St, 3rd floor
    Call 211 to  find other locations
  • Report bad drugs anonymously at ReportBadDrugsTO.ca

Where can I find resources related to opioid overdose?​

Opioid Resource Hub

Preventing Overdose (PDF)

Contact the Ontario Harm Reduction Distribution Program for information and resources on opioid overdose prevention and response: 1 866 316-2217. 

For more information on preventing, recognizing and responding to an overdose, see the U.S. Harm Reduction Coalition’s Opioid Overdose Basics page

In the longer term, addiction treatment is strongly recommended. Contact Access CAMH at 416 535-8501, and press 2, or ConnexOntario at 1 800 565-8603 for available addiction treatment resources in your area. 

You can also visit the Ministry of Health and Long-Term Care’s Ontario’s Narcotic Strategy home page for a list of resources and references

Bere​avement resources

Bereaved Families of Ontario

GRASP (Grief Recovery After a Substance Passing)​

​​
CAMH Switchboard 416-535-8501
CAMH General Information Toronto: 416-595-6111 Toll Free: 1-800-463-6273
Connex Ontario Help Lines
Queen St.
1001 Queen St. W
Toronto, ON
M6J 1H4
Russell St.
33 Russell St.
Toronto, ON
M5S 2S1
College St.
250 College St.
Toronto, ON
M5T 1R8
Ten offices across Ontario